Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 99, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Apr 28, 2002, 12:50 PM EDT for Marion County, Kentucky. It was in force for 25 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 28, 2002, 12:50 PM EDT (16:50 UTC)
- Expired
- Apr 28, 2002, 1:15 PM EDT
- In force
- 25 min
- Issued by
- NWS Louisville, KY
- Area
- Whole counties
County Marion County, KY
The radar
The Louisville radar (KLVX), 76 km from the middle of the area, began a volume at 16:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 28, 12:55 PM EDT | Hail 0.75 | Loretto, KY | |
| Apr 28, 1:05 PM EDT | Hail 0.88 | Lebanon, KY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 28, 12:30 PM EDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 4.8 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 998 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 851 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 260 m²/s²
- 0-3 km storm-relative helicity
- 258 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.0
The text
As transmitted, in the capitals the NWS used until 2016.
948 WUUS53 KLMK 281650 SVRSDF KYC155-281715- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LOUISVILLE KY 1249 PM EDT SUN APR 28 2002 THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MARION COUNTY IN SOUTH CENTRAL KENTUCKY * UNTIL 115 PM EDT * AT 1245 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER ST. FRANCIS...OR ABOUT 45 MILES SOUTH OF LOUISVILLE...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LORETTO AROUND 1255 PM EDT ST. MARY...NEW MARKET AROUND 100 PM EDT LEBANON AROUND 105 PM EDT THIS IS A DANGEROUS STORM...CAPABLE OF PRODUCING VERY DAMAGING WINDS. IF YOU ARE IN THIS STORMS PATH...TAKE COVER IMMEDIATELY IN A STURDY STRUCTURE UNTIL IT HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER LINES. A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE NOTICE. REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN LOUISVILLE. $$ JA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 12:51 AM EDT, 11 hours 59 minutes earlier.
Area forecast discussion, Apr 28, 12:51 AM EDT, 11 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 1251 AM EDT SUN APR 28 2002 ...FOCUS ON SVR WX ATTM AND WINDS SUN... STG 500MB WAVE OVR IA IN CONJ WITH SFC THETA-E AXIS OVER MID-MS RVR VLY ALLOWING FOR +TSRA TO DEVELOP E OF KSTL...AT INTERSECTION OF THE NOSE OF 80KT 500MB AND 60KT 850MB JET CORES. TSRA OVER CWA ATTM OCCURRING NEAR SFC INTERFACE OF NWD MVG WARM FRONT AND AXIS OF 3HR PRES FALLS FROM KSDF TO KCLE AT 4Z. PER LAPS/META SOUNDINGS AND SPC WEB-MESOANAL...TSRA E OF KSTL WILL FORM LINE OF SVR CELLS WITH WIND DAMAGE PRIMARY THREAT AS DCAPE AXIS IS ASSOC WITH LINE AND VRY STG SFC-4KM WIND FIELDS. 700-500MB L/RS ARENT THE BEST WITH THIS SYS BUT SIG 700MB DRYING OCCURRING OVER MS-RVR VLY LEADING TO SVR DOWNDRAFTS. POOL OF 1KM SR-HEL ABV 500 M2/S2 AND LCLS BLO 1KM SUG ISO CELLS COULD SPAWN TORNADOES ESP OVER SRN PERIPHERY OF SVR COMPLEX. LMTG FACTOR IS INSTAB/CIN WITH CAPES FROM KPAH-KSTL ONLY AROUND 1000 J/KG BUT STG LOW-LVL WAA WILL LIKELY INCR THESE VALUES AS NIGHT WEARS ON. ALSO CONVECT CURR OVER KY ATTM MAY LIMIT SFC-BASED INSTAB. OVERALL 0Z META SHOWING BEST LIFT OVER IL/IN BUT SOME EXTENDING INTO KY...AND BASED ON LTG TRENDS THINK BKN LINE OF STG/SVR STORMS WILL MOVE INTO CWA AROUND 7Z. SUN SFC-LI FIELDS SHOW COLD FRONT SLOWLY MVG THRU CWA FROM NW-SE WITH POOL OF -5C TO -8C VALUES AHEAD OF SFC FRONT...SEEMS REASONABLE GIVEN UPSTREAM SCT/CLR SKIES. META FCST RAOBS SHOW DRY-ADIAB L/RS TO 800MB OVER ERN ZONES SUN PM WITH STG WINDS IN LOWEST 3KM. SO ANOTHER ROUND OF STG TSRA LIKELY SUN...ENDING NW-SE AS SFC FRONT MOVES THRU. FRZ-LEVEL DROPS TO 11KFT SO SOME HAILERS POSSIBLE ALONG WITH STG WINDS. PRE-FRONTAL ATMOS MIXED TO 800MB AND POST FRONTAL MIXED TO 875MB...WITH 925MB WINDS AT/ABOVE 45KTS AND SFC WINDS AT/ABOVE 25KTS MOST OF THE DAY. WILL LIKELY ISSUE WIND ADV (NPWSDF) FOR ENTIRE CWA PRIMARILY ON THREAT OF GUSTS OVER 45 MPH. SUBSIDENT AIRMASS MOVES IN SUN NIGHT WITH SFC HIGH INTO MO. META 900MB RH STILL HIGH OVER CWA SO WILL GO M/CLOUDY. MON SFC-875MB L/RS NEAR DRY-ADIABATIC SO BKN SC/CU WILL LIKELY PERSIST WITH 900MB RHS ABV 80%. WILL JUST GO WITH BLEND OF GUIDANCE AND META FOR POPS/TEMPS. .SDF...WIND ADV SUN ALL ZONES (NPWSDF). SMALLCOMB
In the hours before
Local storm report, Apr 28, 8:11 AM EDT, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
811 AM EDT SUN APR 28 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0535 AM BROWNSVILLE KY TORNADO
04/28/02 EDMONSON TORNADO. NUMEROUS REPORTS
OF TREES DOWN AND
STRUCTURAL DAMAGE . ROOFS
OFF OF HOMES. 2 BY 4S FROM
BUILDING STUCK IN THE
GROUND.Local storm report, Apr 28, 8:20 AM EDT, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
820 AM EDT SUN APR 28 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0535 AM BROWNSVILLE KY TORNADO
04/28/02 EDMONSON TORNADO. NUMEROUS REPORTS
OF TREES DOWN AND
STRUCTURAL DAMAGE . ROOFS
OFF OF HOMES. 2 BY 4S FROM
BUILDING STUCK IN THE
GROUND.
0715 AM WAYNESBURG KY WIND DAMAGE
04/28/02 LINCOLN SEVERAL BARNS DAMAGED.
TREES AND POWER LINES DOWN.Local storm report, Apr 28, 8:58 AM EDT, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
858 AM EDT SUN APR 28 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0535 AM BROWNSVILLE KY TORNADO
04/28/02 EDMONSON TORNADO. NUMEROUS REPORTS
OF TREES DOWN AND
STRUCTURAL DAMAGE . ROOFS
OFF OF HOMES. 2 BY 4S FROM
BUILDING STUCK IN THE
GROUND.
0715 AM WAYNESBURG KY WIND DAMAGE
04/28/02 LINCOLN SEVERAL BARNS DAMAGED.
TREES AND POWER LINES DOWN.
0530 AM MORGANTOWN KY WIND DAMAGE
04/28/02 BUTLER TREES DOWN JUST NORTH OF
MORGANTOWN.Special weather statement, Apr 28, 9:00 AM EDT, 3 hours 50 minutes before
INZ076>079-083-084-089>092-KYZ023>036-038>041-045>048-053>057- 061>067-070>078-081-082-281630- CENTRAL KENTUCKY AND SOUTH-CENTRAL INDIANA SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 900 AM EDT SUN APR 28 2002 THE STORM PREDICTION CENTER HAS INDICATED THAT A MODERATE RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS EAST CENTRAL KENTUCKY EAST OF A LINE FROM FRANKLIN TO LINCOLN COUNTIES. A SLIGHT RISK OF SEVERE STORMS EXISTS ACROSS THE REST OF CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA THIS AFTERNOON. THE AIRMASS ACROSS THE LOWER OHIO VALLEY REMAINS VERY UNSTABLE AND A COLD FRONT WILL SWEEP ACROSS THE AREA THIS AFTERNOON. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE FRONT AND SOME OF THESE STORMS MAY PRODUCE SEVERE WEATHER. WIND DAMAGE WILL BE THE MAIN THREAT WITH THESE STORMS BUT HAIL AND A FEW TORNADOS WILL ALSO BE POSSIBLE. THIS IS A PRELIMINARY OUTLOOK. STAY TUNED TO NOAA WEATHER RADIO FROM THE NATIONAL WEATHER SERVICE OR THE LOCAL MEDIA FOR THE LATEST INFORMATION ON THIS POTENTIALLY DANGEROUS WEATHER SITUATION. SKYWARN SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON. JA
Local storm report, Apr 28, 9:14 AM EDT, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
914 AM EDT SUN APR 28 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0535 AM BROWNSVILLE KY TORNADO
04/28/02 EDMONSON TORNADO. NUMEROUS REPORTS
OF TREES DOWN AND
STRUCTURAL DAMAGE . ROOFS
OFF OF HOMES. 2 BY 4S FROM
BUILDING STUCK IN THE
GROUND.
0715 AM WAYNESBURG KY WIND DAMAGE
04/28/02 LINCOLN SEVERAL BARNS DAMAGED.
TREES AND POWER LINES DOWN.
0530 AM MORGANTOWN KY WIND DAMAGE
04/28/02 BUTLER TREES DOWN JUST NORTH OF
MORGANTOWN.
0700 AM WAYNESBORO KY WIND DAMAGE
04/28/02 LINCOLN 45 DIAMETER TREE PULLED
OUT OF GROUND. BARNS
DESTROYED...ROOFS OFF HOMES
AND DAMAGE TO VEHICLES FROM
FLYING DEBRIS. REPORTED BY
DES.Special weather statement, Apr 28, 11:55 AM EDT, 55 minutes before
INZ076>079-083-084-089>092-KYZ023>036-038>041-045>048-053>057- 061>067-070>078-081-082-282130- CENTRAL KENTUCKY AND SOUTH-CENTRAL INDIANA SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 12 NOON EDT SUN APR 28 2002 THE STORM PREDICTION CENTER HAS INDICATED THAT A MODERATE RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS EAST CENTRAL KENTUCKY EAST OF A LINE FROM FRANKLIN TO LINCOLN COUNTIES. A SLIGHT RISK OF SEVERE STORMS EXISTS ACROSS THE REST OF CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA THIS AFTERNOON. THE AIRMASS ACROSS THE LOWER OHIO VALLEY REMAINS VERY UNSTABLE AND A COLD FRONT WILL SWEEP ACROSS THE AREA THIS AFTERNOON. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE FRONT AND SOME OF THESE STORMS MAY PRODUCE SEVERE WEATHER. WIND DAMAGE WILL BE THE MAIN THREAT WITH THESE STORMS BUT HAIL AND A FEW TORNADOS WILL ALSO BE POSSIBLE. THIS IS A PRELIMINARY OUTLOOK. STAY TUNED TO NOAA WEATHER RADIO FROM THE NATIONAL WEATHER SERVICE OR THE LOCAL MEDIA FOR THE LATEST INFORMATION ON THIS POTENTIALLY DANGEROUS WEATHER SITUATION. SKYWARN SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON. JA
The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 3:54 AM EDT | Severe Thunderstorm Warning | LMK | Hancock | 36 min |
| Apr 28, 4:09 AM EDT | Severe Thunderstorm Warning | LMK | Breckinridge, Meade | 36 min |
| Apr 28, 4:18 AM EDT | Severe Thunderstorm Warning | LMK | Jefferson, Oldham | 42 min |
| Apr 28, 4:18 AM EDT | Tornado Warning | LMK | Breckinridge | 12 min |
| Apr 28, 4:28 AM EDT | Tornado Warning | LMK | Meade | 22 min |
| Apr 28, 4:35 AM EDT | Tornado Warning | LMK | Ohio | 40 min |
| Apr 28, 4:41 AM EDT | Tornado Warning | LMK | Bullitt, Hardin | 24 min |
| Apr 28, 4:59 AM EDT | Severe Thunderstorm Warning | LMK | Bullitt, Hardin | 31 min |
| Apr 28, 5:02 AM EDT | Severe Thunderstorm Warning | LMK | Butler, Edmonson | 43 min |
| Apr 28, 5:05 AM EDT | Severe Thunderstorm Warning | LMK | Butler, Edmonson | 40 min |
| Apr 28, 5:11 AM EDT | Severe Thunderstorm Warning | LMK | Nelson | 34 min |
| Apr 28, 5:16 AM EDT | Severe Thunderstorm Warning | LMK | Spencer | 19 min |
| Apr 28, 5:23 AM EDT | Tornado Warning | LMK | Edmonson | 22 min |
| Apr 28, 5:32 AM EDT | Severe Thunderstorm Warning | LMK | Hardin, Larue | 33 min |
| Apr 28, 5:35 AM EDT | Tornado Warning | LMK | Hart | 40 min |
| Apr 28, 5:41 AM EDT | Severe Thunderstorm Warning | LMK | Anderson, Washington | 34 min |
| Apr 28, 5:49 AM EDT | Severe Thunderstorm Warning | LMK | Mercer | 31 min |
| Apr 28, 5:55 AM EDT | Severe Thunderstorm Warning | LMK | Woodford | 20 min |
| Apr 28, 5:59 AM EDT | Severe Thunderstorm Warning | LMK | Green, Taylor | 31 min |
| Apr 28, 6:03 AM EDT | Severe Thunderstorm Warning | LMK | Fayette, Jessamine | 27 min |
| Apr 28, 6:07 AM EDT | Severe Thunderstorm Warning | LMK | Bourbon, Nicholas | 13 min |
| Apr 28, 6:16 AM EDT | Severe Thunderstorm Warning | LMK | Clark, Madison | 24 min |
| Apr 28, 6:23 AM EDT | Severe Thunderstorm Warning | LMK | Boyle, Garrard | 27 min |
| Apr 28, 6:33 AM EDT | Severe Thunderstorm Warning | LMK | Adair, Casey | 42 min |
| Apr 28, 6:36 AM EDT | Severe Thunderstorm Warning | LMK | Adair, Casey | 39 min |
| Apr 28, 6:39 AM EDT | Severe Thunderstorm Warning | LMK | Garrard, Lincoln, Madison | 41 min |
| Apr 28, 6:45 AM EDT | Severe Thunderstorm Warning | LMK | Green | 15 min |
| Apr 28, 1:14 PM EDT | Severe Thunderstorm Warning | LMK | Boyle | 36 min |
| Apr 28, 1:36 PM EDT | Severe Thunderstorm Warning | LMK | Garrard, Lincoln | 29 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.